After I submitted my last column for publication, a couple of new developments happened. First, the good news: I heard back from the company I interviewed with about the full-time remote position as a digital content editor. I accepted the offer and began onboarding the following day. Balancing a full-time job with my side hustle will be a juggling act. However, I’ll continue to write my column along with writing for a couple of other clients.
Now, the bad news: My husband Patrick’s blood pressure skyrocketed back to the 160s for systolic and the 100s for diastolic. The night before his blood pressure worsened, we had taken his parents to see the Austin Trail of Lights, our city’s annual Christmas light display. Patrick didn’t bring his medications with him, and we didn’t get home until after 10:30 p.m. Unbeknown to me, Patrick decided to skip his evening dose of metoprolol because he thought it was too late to take it.
I didn’t think skipping one dose would cause such an extreme and rapid change in his blood pressure. I suggested he check his pressure again in case the first time was a false reading. When the third check registered even higher, I told him to call his doctor or go to urgent care if he felt dizzy or nauseated at work during the day.
That night, I asked Patrick to check his blood pressure again. For some reason that I can’t even remember now, Patrick insisted on not checking it. After going back and forth, I finally dropped the subject. Even if he relented, his frustration was probably making his pressure rise even more.
The next night, after his blood pressure remained elevated, Patrick casually told me that he was going to start taking his other medication, chlorthalidone, again. Puzzled, I asked whether the doctor had taken him off it. Patrick said he stopped taking it when his doctor doubled his dose of metoprolol. Because his blood pressure was registering at the level his doctor had set as a goal, Patrick didn’t think he needed to take both medications anymore.
When I heard his reasoning, I would have fallen on the floor if I hadn’t already been lying in bed. I lectured him on the risks of stopping a medication without his doctor’s knowledge, and the purpose of maintenance medications. Based on my experience with prednisone and reading other patients’ withdrawal horror stories, I understood how dangerous self-medicating could be.
The side effects of prednisone, including weight gain, mood swings, and a voracious appetite, are awful. Because of the physical, mental, and emotional changes prednisone produces, an IBD patient might be tempted to quit taking the medication when symptoms lessen or disappear. However, stopping the medication completely or too quickly can exacerbate the patient’s disease. Moreover, the patient may experience withdrawal symptoms, such as extreme fatigue, body and joint pain, and lightheadedness, that could become severe or life-threatening.
According to the Mayo Clinic, withdrawal occurs because prednisone is similar to the hormone cortisol, which is produced by the adrenal glands. After steady usage of the medication, the adrenal glands cease producing the hormone. When the patient no longer needs or responds to the medication, the doctor gradually tapers the prednisone dose. This allows the patient’s adrenal glands to resume the production of cortisol. As the patient’s natural cortisol level increases, the patient can be weaned off the medication with little to no effect on the body.
I don’t know enough about Patrick’s medications to understand the harm he could have caused by not taking chlorthalidone as prescribed. However, after a few days of getting the chlorthalidone back into his system, we’re both relieved that his blood pressure is slowly improving.
To keep him on track with his health, Santa brought Patrick a daily pill case to carry his medication with him. Also, I installed an app on his phone that reminds him to bring his medication to work and to take it on time. If he skips a dose, the app notifies me, and I have the option to call or text him a reminder.
Now that Patrick has seen how quickly his health deteriorated and has struggled to return to the level of improvement where he was, I think he learned his lesson about playing doctor.
Note: IBD News Today is strictly a news and information website about the disease. It does not provide medical advice, diagnosis, or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health providers with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of IBD News Today, or its parent company, BioNews Services, and are intended to spark discussion about issues pertaining to IBD.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?